Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
  
  • Email Email
  • Printable Single-Page Print-Friendly
  • Glossary Glossary

Ecstasy Can Cause Anemia in HAART Users

September 18, 2002

Background

To capture oxygen from the lungs and deliver it to tissues, red blood cells (RBCs) use a protein called hemoglobin. Produced by the bone marrow, RBCs survive for between three and four months before they are removed from circulation. If the lifespan of RBCs is cut short and the bone marrow doesn't ramp up production to compensate, then the result is less-than-normal levels of RBCs -- anemia. This premature destruction of RBCs and the resulting anemia is called hemolytic anemia.

Hemolytic anemia can be caused by the following:

  • an overactive immune system, which "eats" the RBCs
  • toxicity of drugs such as Bactrim/Septra and dapsone

Doctors in the UK recently reported details on a 36-year-old HIV positive man who developed hemolytic anemia while taking highly active antiretroviral therapy (HAART) and ecstasy (MDMA).


Details

The man had been taking the following HAART regimen:
  • AZT (Retrovir, zidovudine): 500 mg/day
  • 3TC (Epivir, lamivudine): 300 mg/day
  • indinavir (Crixivan): 800 mg every 8 hours

Advertisement
As a result of this treatment, his CD4+ count rose above the 500 cell mark and his viral load fell to fewer than 50 copies. Routine analysis of his blood detected mild anemia and examination of his RBCs found that they were abnormal, suggesting toxicity from a drug. Concerned, his doctors ordered further blood tests but did not find any obvious deficiencies of vitamin B12 and folic acid (folate) or any other traditional cause of anemia. Furthermore, none of the man's relatives had any blood disorders.

On further questioning, the man revealed that he had taken 3 tablets of ecstasy in the past two weeks. The doctors decided to continue his HAART and monitor him. Three weeks later, his hemoglobin levels returned to normal.

People with HIV/AIDS (PHAs) who use protease inhibitors or non-nucleoside reverse transcriptase inhibitors (non-nukes or NNRTIs) can develop life-threatening complications when they also use party drugs such as ecstasy. This occurs because the protease inhibitors and/or non-nukes interact with ecstasy, raising its levels in the blood much higher than if ecstasy was the sole drug taken. Although they are not certain, the doctors in this case suspect that the man's anemia was caused by high levels of ecstasy and possibly chemical contaminants associated with its manufacture. This case points to the continued need for educating PHAs about the risks of using party drugs with HAART.


References

  1. Goorney B.P. and Scholes P. Transient haemolytic anaemia due to ecstasy in a patient on HAART. International Journal of STD & AIDS 2002;13(9):651.
  2. Harrington R.D., Woodward J.A., Hooton T.M. and Horn J.R. Life-threatening interactions between HIV-1 protease inhibitors and the illicit drugs MDMA and gamma-hydroxybutyrate. Archives of Internal Medicine 1999;159(18):2221-2224.


  
  • Email Email
  • Printable Single-Page Print-Friendly
  • Glossary Glossary

This article was provided by Canadian AIDS Treatment Information Exchange. Visit CATIE's Web site to find out more about their activities, publications and services.
 
See Also
More News and Research on Ecstasy and HIV/AIDS

Tools
 

Advertisement